Kansas, 2002

Hail and Damaging Wind in Kansas, March 8, 2002

March 8, 2002 · NWS TOP · 3 events in 2 counties and zones

Thunderstorms developed over north central Kansas early in the evening of the 8th. Many became severe and produced numerous reports of large hail and damaging winds as they moved to the east before finally exiting the area late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central Kansas early in the evening of the 8th. Many became severe and produced numerous reports of large hail and damaging winds as they moved to the east before finally exiting the area late in the evening. Strong winds damaged many buildings and residences across the area. But the most damaging event of all occurred in Topeka where downburst winds damaged 40 cars at a dealership plus the roof of the dealership itself. Total damage from this event alone was estimated at 1 million dollars. In addition, powerful straightline winds moved away from the thunderstorms and did consideable damage in a corridor bounded by the Kansas River on the north and Interstate 70 on the south and extended from Manhattan to just west of Topeka. Winds in this area were extimated as high as 70 mph. The most noticeable damage from this part of the event occurred in Paxico where the winds left a 20 foot by 40 foot gaping hole in the roof of the Junior High school. Ironically, this was the second consecutive year this school had been damaged from severe weather. Total damage from the March 8 event was estimated at 1.22 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 8, 4:46 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, Mar 8, 4:46 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002

APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.

REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.

.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
        OF A LINE FOR CONCORDIA TO WASHINGTON.
        WIND ADVISORY ALL OF CWA TONIGHT

FXUS63 KTOP 082246 RRA
AFDTOP

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002

APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.

REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.

.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
       NW OF A LINE FOR CONCORDIA TO WASHINGTON.
       WIND ADVISORY ALL OF CWA TONIGHT.

In the hours before

Local storm report, Mar 8, 9:36 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0931 PM    (FOE)FORBES FLD TOPEKA    KS    69 MPH TSTM GUST
03/08/02   SHAWNEE                         ASOS MEASURED

0932 PM    AMERICUS                  KS    .75 INCH HAIL
03/08/02   LYON
Local storm report, Mar 8, 9:39 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    ALMA                      KS    WIND DAMAGE
03/08/02   WABAUNSEE                       SEVERAL BUILDINGS
                                           DAMAGED IN ALMA
Local storm report, Mar 8, 9:55 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    4 S EMPORIA               KS    .75 INCH HAIL
03/08/02   LYON

0953 PM    OSAGE CITY                KS    .75 INCH HAIL
03/08/02   OSAGE
Local storm report, Mar 8, 10:04 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    10 N LYNDON               KS    1 INCH HAIL
03/08/02   OSAGE

1000 PM    NEOSHO RAPIDS             KS    1 INCH HAIL
03/08/02   LYON
Special weather statement, Mar 8, 10:08 PM CST, 39 minutes before
KSZ011-023-037-038-090430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 PM CST FRI MAR 8 2002

...SEVERE THUNDERSTORM WATCH NUMBER 12 REMAINS IN EFFECT UNTIL 2 AM
FOR PART OF NORTHEAST...AND MUCH OF EAST CENTRAL KANSAS...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...GENERALLY ALONG
AND EAST OF U.S. HIGHWAY 75 UNTIL 2 AM SATURDAY MORNING.

THE FOLLOWING COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM
WATCH...MORRIS...NEMAHA...POTTAWATOMIE...AND WABAUNSEE.
Local storm report, Mar 8, 10:31 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    2 N POMONA                KS    1 INCH HAIL
03/08/02   FRANKLIN

The radar

The Pleasant Hill radar (KEAX), 77 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
March 8, 10:47 PM CST
Where
Franklin County, 4 mi W of Wellsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -95.150

Thunderstorm Wind, Franklin

When
March 8, 10:47 PM CST
Where
Franklin County, 4 mi W of Wellsville
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.717, -95.150

Hail, Douglas

When
March 8, 10:54 PM CST
Where
Douglas County, 1 mi NW of Baldwin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.783, -95.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280233, 5280234, 5280235.